Hail, Grand Traverse
- When
- July 22, 2:07 PM EST
- Where
- Grand Traverse County, 1.2 mi NW of Interlochen
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.660, -85.770
Hail about the size of quarters reported on US 131 in Interlochen.
Scattered thunderstorms formed over northwest lower Michigan as a weak troughing overspread an unstable airmass in place. A few storms produced severe hail, specifically over Grand Traverse and Wexford counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Scattered thunderstorms formed over northwest lower Michigan as a weak troughing overspread an unstable airmass in place. A few storms produced severe hail, specifically over Grand Traverse and Wexford counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 22, 1:32 PM EST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Gaylord MI 232 PM EDT Sat Jul 22 2023 .NEAR TERM...(Through Tonight) Issued at 230 PM EDT Sat Jul 22 2023 High Impact Weather Potential: Non-severe isolated thunderstorms late this afternoon/early evening, mainly south of M-72. Pattern Synopsis/Forecast: Closed upper-level low pressure across western Hudson Bay this afternoon will make only little eastward progress through tonight. Attendant longwave troughing remains draped across the eastern third of the CONUS while impressive ridging/heat dome continues to be felt over the western CONUS. Embedded subtle/low amplitude shortwave ridging has essentially cleared northern Michigan this morning and early afternoon with broad troughing the rule through tonight. Fairly stagnant surface pattern overhead with generally weak high pressure overhead, although an approaching trough axis tonight will aid to shove that high pressure off to the south and east. Primary Forecast Concerns: Isolated shower/storm potential. Otherwise, cloud and temperature trends. Tranquil conditions prevailed through midday across northern Michigan under mostly sunny skies with just some shallow cu development. Somewhat better moisture continues to pool downstate, stretching up as far north as the M-72 corridor or so. Initial shower/storm development noted south of TVC in the last hour. Additional isolated shower/storm development anticipated across those far southern sections this afternoon into early evening. No severe weather anticipated, although any thunderstorms may produce briefly heavier rainfall rates. Any isolated activity should diminish with the loss of diurnal support by mid-late evening. Scattered precip across Wisconsin later this evening expected to diminish with eastward extent over Lake Michigan overnight, but may scrape the northwest lower coast after 06z. Afternoon lake breeze dominated low-level wind field turns out of the south tonight with lows dipping into the low-mid 50s for the coolest spots. Those southerly winds will begin to aid in bringing deeper moisture back to the Northwoods for Sunday...evident by PWs progged to around 1.20" west of Interstate 75 by 12z Sunday. && .SHORT TERM...(Sunday through Tuesday) Issued at 230 PM EDT Sat Jul 22 2023 High Impact Weather Potential: Occasional thunderstorm chances continue. Perhaps a couple strong to severe on Tuesday? Pattern Forecast: By early Sunday morning, closed upper-level low pressure sits across Hudson Bay with attendant longwave troughing draped across the eastern Great Lakes and down the eastern seaboard. Impressive longwave ridging/heat dome remains evident upstream over the western CONUS. Troughing generally remains the rule locally through the short-term forecast period, albeit with slowly rising heights. At the surface, initial focus through the end of the weekend will revolve around an approaching cold front late Sunday into Sunday night. Higher surface pressures are expected to prevail Monday into Tuesday, although Sunday's stalled boundary to our south and lake breeze development may continue to provide the impetus for isolated to scattered shower/storm development. Primary Forecast Concerns: Shower/storm potential each afternoon. Generally quiet conditions anticipated to start the day Sunday across northern Michigan, although wouldn't be entirely shocked to see a few isolated showers dot the map asoss northwest lower. That said, deeper moisture will continue to advect in from the west leading to PWs rising to near 1.40" by Sunday afternoon. Combination of deeper moisture, support from embedded/subtle shortwave(s) and approaching surface cold front off to the northwest is expected to aid in more numerous showers/storms during the afternoon and early evening. Not much in the way of a severe weather threat given bulk shear values struggling to climb much above 20 kts, but locally heavy rainfall rates are a good bet in any thunderstorms. Localized QPF amounts exceeding an inch are not out of the question as a result. Any lingering activity should largely diminish with the loss of diurnal support during the evening. High temperatures spanning the upper 70s to low 80s -- just a touch cooler at the beaches. Dew points creeping into the low 60s will give much of the area a more sticky/humid feel. Little change for Monday with highs generally in the low 80s for most of the Northwoods with afternoon showers/storms entering the forecast once again given support from another subtle mid-level wave and low-level convergence along afternoon lake breeze development. Briefly heavier rainfall rates possible again in any thunderstorms and perhaps an outside chance at a couple stronger updrafts given marginally more favorable shear as high as 30-35 kts. While the bulk of precip should diminish with the loss of diurnal support, perhaps enough mid-level support works its way in overnight to kick off a few more showers. Less-than-desired confidence prevails for Tuesday, but latest trends suggest diurnally driven showers/storms may be possible once again in the presence of strengthening winds aloft. Perhaps the Tuesday afternoon/early evening time frame features a low-end chance for an isolated strong to severe storm given increasing bulk shear values to near 35-40 kts, but lots of uncertainty surrounding the mesoscale details and our ability to destabilize prevents messaging such a threat at this point. High temperatures Tuesday in the low-mid 80s. && .LONG TERM...(Tuesday night through Saturday) Issued at 230 PM EDT Sat Jul 22 2023 High Impact Weather Potential: Minimal for now. Troughing over the eastern third of Canada and the CONUS on Tuesday is expected to break down Tuesday night/early Wednesday...allowing upstream ridging to build across the nation's midsection for the mid-late week time period. Northern Michigan expected to lie on the northern periphery of this ridging with increasing heat/humidity expected to be the primary story. Some potential still exists for occasional waves to top this ridge, potentially bringing occasional precip chances/MCS potential across the northern tier of the country and southern Canada. Lots of uncertainties in spatial and temporal extent of precip, but worth monitoring over the next week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 126 PM EDT Sat Jul 22 2023 Prevailing VFR conditions expected through the period. A stray shower or storm is possible late this afternoon through early evening, but chances continue to remain too low to include in the TAF. Additional decaying showers may approach MBL/TVC later tonight. Additional shower/storm chances return Sunday with VSBY/CIG restrictions possible in any heavier, but brief downpours. Lake breeze development likely this afternoon. Otherwise, winds turn out of the south-southwest tonight through Sunday. && .MARINE... Issued at 230 PM EDT Sat Jul 22 2023 Sub-advisory conditions expected to continue on northern MI's nearshore waters over the next several days. Increasing shower chances anticipated by late tonight into Sunday, and at times through early in the upcoming week. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MJG SHORT TERM...MJG LONG TERM...MJG AVIATION...MJG MARINE...MJG
Hazardous Weather Outlook National Weather Service Gaylord MI 306 PM EDT Sat Jul 22 2023 MIZ016>018-020>036-041-042-086>088-095>099-231915- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 306 PM EDT Sat Jul 22 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorms generally along and south of M-72 this afternoon and early evening. While severe weather is not expected, an isolated instance of hail to the size of a quarter can't be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms each afternoon from Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-231915- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 306 PM EDT Sat Jul 22 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms each afternoon from Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
Special Weather Statement
National Weather Service Gaylord MI
242 PM EDT Sat Jul 22 2023
MIZ025-026-032-221930-
Grand Traverse MI-Benzie MI-Wexford MI-
242 PM EDT Sat Jul 22 2023
...Scattered strong thunderstorms will impact portions of
southeastern Benzie, northern Wexford and southwestern Grand
Traverse Counties through 330 PM EDT...
At 241 PM EDT, Doppler radar was tracking scattered strong
thunderstorms across portions of eastern Benzie, southern Grand
Traverse and northern Wexford counties. These storms were nearly
stationary.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4467 8551 4442 8534 4431 8555 4450 8582
4467 8592
TIME...MOT...LOC 1841Z 273DEG 3KT 4455 8572
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
GILLENThe NCL Michigan radar (KAPX), 87 km away, was scanning. The volume nearest the first event began at 19:07 UTC.
5 hail. Local standard time, as filed.
Hail about the size of quarters reported on US 131 in Interlochen.
Hail partially covering US 131.
Images and video shared on social media of hail covering the ground and around Interlochen.
Hail report from Mping.
Hail about the size of quarters falling on M 115 northwest of Cadillac.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126610, 1126611, 1126612, 1126613, 1126614.